Wisconsin, 2018Winter Weather in Wisconsin, March 26 to 27, 2018
March 26 to 27, 2018 · NWS DLH · 1 event in 1 county or zone
A couple inches of snow fell across portions of northwest Wisconsin through the day of the 26th into the morning hours of the 27th. In the early morning hours of the 27th, a logging truck and vehicle accident occurred in Saxon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple inches of snow fell across portions of northwest Wisconsin through the day of the 26th into the morning hours of the 27th. In the early morning hours of the 27th, a logging truck and vehicle accident occurred in Saxon. Three people were involved with the crash. One person died while the other two were injured. Snow was falling throughout the night along with periods of dense fog.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 26, 6:22 AM CST, 38 minutes earlier.
Area forecast discussion, Mar 26, 6:22 AM CST, 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
722 AM CDT Mon Mar 26 2018
.UPDATE...
Issued at 723 AM CDT Mon Mar 26 2018
Update for new 12Z Aviation Discussion below.
&&
.SHORT TERM...(Today through Tuesday)
Issued at 440 AM CDT Mon Mar 26 2018
A wintry mix of snow, rain, and possibly some freezing rain/
drizzle is expected today and tonight with drier and sunnier
conditions Tuesday.
A shortwave trough is forecast to move through the Northland
today and tonight. Warm air advection and isentropic forcing for
ascent will precede the trough with precipitation expanding across
much of central and northern Minnesota this morning. Considerable
dry air below the cloud bearing layer will need to be worked on
before precipitation reaches the ground. However, we've already
received a few reports of snow under the heavier radar echoes this
morning. Precipitation rates will be highest this afternoon into
this evening as the 700 mb trough moves across northwest Minnesota
into northwest Ontario. Mesoscale banding is possible later today
while pockets of instability will lead to isolated heavier
showers. With surface temperatures near freezing and a higher late
March sun angle, accumulations will be dependent on snow rates.
Think we'll see a swath of 2 to 5 inches of snow from the Brainerd
Lakes northeast toward the Iron Range, with lower totals
elsewhere. Freezing rain or freezing drizzle is a possibility as
precipitation tapers off tonight, which would result in a thin
glaze of ice. Have issued a Winter Weather Advisory focused on the
areas with the highest snow totals. Confidence in ice
accumulations remains lower than the snow totals, so elected to
leave areas south and east of the heaviest snow out of the
advisory for now.
The trough pulls out of the Northland late tonight and Tuesday
with clearing skies and slightly warmer temperatures.
.LONG TERM...(Tuesday night through Sunday)
Issued at 440 AM CDT Mon Mar 26 2018
Weak high pressure builds Tuesday night. A long wave trough
slowly crosses the region for the remainder of the week. A few
short waves pass by for increased PoPs Wed afternoon and again
Fri. During this time there will be a brief warm up into the mid
40s and even into the 50s in Wisconsin before the upper trough
moves overhead and sends temperatures crashing to the single
digits by Saturday morning. Overall a fairly quiet period until
Saturday afternoon.
Zonal flow sets up over the weekend and moves systems rapidly
across the country. The first one arrives in the Northland on
Saturday afternoon and could bring another snow event to the
region. The following system is quick on its heals arriving by
Monday though with zonal flow model timing of this feature this
far out is quite erratic. Overall temperature profiles remain
cold, so any systems riding this train will likely be wintry.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 723 AM CDT Mon Mar 26 2018
Rain and snow are expected today across the area. Pockets of
convective snow showers have been observed on radar this morning,
creating pockets of LIFR visibility. The convective showers will
affect BRD, DLH, and HYR this morning, with steadier precipitation
expected at HIB and INL. IFR/MVFR ceilings and visibility are
likely at the terminals today, with conditions improving tonight
at BRD, HYR, and HIB. Onshore winds at DLH will keep low ceilings
and snow showers in place for much of the night, and lower
ceilings will arrive at INL again late overnight.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 34 28 44 26 / 90 90 10 0
INL 36 26 45 28 / 100 60 0 10
BRD 34 28 43 28 / 100 80 0 10
HYR 41 31 46 23 / 80 90 20 0
ASX 42 30 46 26 / 70 90 20 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Winter Weather Advisory until 1 AM CDT Tuesday for MNZ011-018-
019-025-026-033>037.
LS...None.
&&
SHORT TERM...Huyck
LONG TERM...Wolfe
AVIATION...HuyckHazardous weather outlook, Mar 26, 2:46 AM CST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
346 AM CDT Mon Mar 26 2018
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
346 AM CDT Mon Mar 26 2018
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
A wintry mix of snow and rain is expected today through tonight,
with a chance of freezing rain or freezing drizzle. Snow totals
will range up to 5 inches, with the highest amounts in the
Brainerd Lakes area to the Iron Range. Please refer to the latest
Winter Weather Advisory message and forecast information for
additional details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A few snow showers and patchy freezing drizzle may linger into
Tuesday morning before ending.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report precipitation type, and
measurements of snow or ice accumulations to the National Weather
Service. Spotters and the public can also report precipitation
type with the free M-PING smartphone app.
For the month of March we are actively recruiting for CoCoRaHS,
the Community Collaborative Rain, Hail, and Snow network. If you
would like to volunteer to become a regular reporter of rain hail
and snow, please visit https://www.cocorahs.org for more
information.
LSZ121-140>148-271130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
346 AM CDT Mon Mar 26 2018
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
Huyck
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
Winter Weather, Iron
- When
- March 26, 7:00 AM CST to March 27, 7:00 AM CST
- Where
- Iron forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 2 indirect
- Reported by
- Newspaper
- Coordinates
- 46.317, -90.264 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Utah, March 26, 20181 death · 16 injured · 1 event
- Heavy Snow in Minnesota, March 26 to 27, 20181 death · 6 injured · 8 events
- Flooding and Hail in Missouri, March 26 to 29, 20181.5 in hail · 30 events
- Hail in Texas, March 26, 20182 in hail · 18 events
- High Wind in Montana, March 26 to 27, 201867 kt wind · 10 events
- Flash Flooding and Flood in Missouri, March 26, 20181 in hail · 8 events
- Hail and Damaging Winds in Texas, March 26, 2018$4,000 · 1.75 in hail · 8 events
- Hail in Kansas, March 26, 20182.75 in hail · 4 events
- Hail in Texas, March 26, 2018$100 · 2.75 in hail · 4 events
- Flash Flood and Hail in Missouri, March 26, 20181 in hail · 3 events
- Winter Weather in Colorado, March 26 to 27, 20183 events
- Hail in Arkansas, March 26, 20181.25 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740987.